Behavioral evidence for dopaminergic supersensitivity after chronic haloperidol

  • Gianutsos G
  • Drawbaugh R
  • Hynes M
 et al. 
  • 2

    Readers

    Mendeley users who have this article in their library.
  • 145

    Citations

    Citations of this article.

Abstract

Chronic administration for 16 days of haloperidol (in increasing doses up to 20 mg/kg/day) results in a supersensitivity of dopamine receptors. This supersensitivity is manifested by an enhanced stereotypy and aggression in response to small, otherwise ineffective, doses of apomorphine. Maximum aggression is observed 7 days after the last dose of haloperidol when 2.5 mg/Kg of apomorphine is administered. In addition, "wet shakes", reminiscent of withdrawal from morphine, are observed in these animals after the cessation of the haloperidol administration. These shakes are blocked by morphine. These results may be interpreted to mean that "wet shakes" and drug induced aggression are the results of hyperactivity of the dopaminergic system. © 1974.

Get free article suggestions today

Mendeley saves you time finding and organizing research

Sign up here
Already have an account ?Sign in

Find this document

Authors

  • Gerald Gianutsos

  • Richard B. Drawbaugh

  • Martin D. Hynes

  • Harbans Lal

Cite this document

Choose a citation style from the tabs below

Save time finding and organizing research with Mendeley

Sign up for free